Start Submission Become a Reviewer

Reading: Another female should not sacrifice her life due to anaphylaxis following Depot Medroxyproge...

Download

A- A+
dyslexia friendly

Case Reports & Picture story

Another female should not sacrifice her life due to anaphylaxis following Depot Medroxyprogesterone Acetate injection - a case report

Author:

Y. M. G. Illangarathna

Base Hospital, Kuliyapitiya, LK
About Y. M. G.
Consultant Judicial Medical Officer
X close

Abstract

Introduction: Anaphylaxis is a rare complication following DMPA injection though minimizing the chance of such an occurrence should be the prime objective where it is possible. This case is considered as the first case where the diagnosis was confirmed in Sri Lanka as anaphylactic shock following the injection of DMPA (Depot Medroxyprogesterone Acetate) with the help of laboratory investigation of beta tryptase. Though the diagnosis was straight forward, many other medico-legal issues were to be addressed and this article attempts to address a few of them.

Case report: Following the consented injection of the DMPA to a 24 year old mother of two children in a private small scale dispensary she collapsed with shortness of breath and chest pain. The cause of death was concluded following the post mortem examination as anaphylactic shock following the injection of DMPA.

Conclusion: Related to this incident an inquiry about allergies/ asthma is also a prerequisite before the injection of drug by the doctor. Availability of an emergency tray with the expertise of emergency management should also be considered at the places where it is injected. Maintaining the cold-chain, the clear instructions about the safer brands are some other facts to be considered. This incident warns us about the importance of the proper circulars issued by the Ministry of Health related to DMPA injection.
How to Cite: Illangarathna, Y.M.G., (2016). Another female should not sacrifice her life due to anaphylaxis following Depot Medroxyprogesterone Acetate injection - a case report. Medico-Legal Journal of Sri Lanka. 3(2), pp.31–34. DOI: http://doi.org/10.4038/mljsl.v3i2.7329
Published on 21 Sep 2016.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus